Alert archive / Georgia / Wind Chill Advisories in 2022

Wind Chill Advisory 1, NWS Charleston, SC

December 22, 20225 counties in South Carolina; 8 counties in Georgia

NWS Charleston, SC issued this wind chill advisory at Dec 22, 2022, 3:10 PM EST for 5 counties in South Carolina; 8 counties in Georgia. It took effect at Dec 23, 2022, 10:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2022, 3:10 PM EST (20:10 UTC)
In effect from
Dec 23, 2022, 10:00 PM EST
Expired
Dec 24, 2022, 1:00 PM EST
In force
15 hr
Issued by
NWS Charleston, SC

Counties Bulloch County, GA, Candler County, GA, Effingham County, GA, Evans County, GA, Jenkins County, GA, Long County, GA, Screven County, GA, Tattnall County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 33 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
619 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this wind chill advisory went out at Dec 22, 12:52 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 22, 12:52 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1252 PM EST Thu Dec 22 2022

.SYNOPSIS...
Low pressure will lift north today, then a strong cold front
will sweep through late tonight. Arctic high pressure will
build in Friday and remain the dominant feature through much of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures have remained in the mid to upper 40s across most
of our area due to NW surface winds and abundant cloud cover.
Satellite imagery doesn't show many breaks in the clouds over
our area, or across the region. This would lead to colder
temperatures. Hence, we lowered high temperatures a few degrees,
now expecting them to barely reach the 50 degree mark at most
locations far inland, and the low to mid 50s closer to the
coast.

A strong cold front will approach from the west this evening
into the late night hours. Near term guidance indicates that the
front will sweep across most of the CWA during the pre-dawn
hours Friday morning. Moist return flow ahead of the cold front
my support isolated showers over the nearshore waters, otherwise
conditions will remain dry. Temperatures may remain generally
steady around 50 degrees through late tonight. However,
temperatures will plunge with the passage of the front, ranging
from the mid 30s inland to the upper 40s along the coast by
sunrise Friday. In addition, the passage of the front will bring
west winds, gusting between 25-30 mph. A Lake Wind Advisory is
in effect, starting early Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Arctic high pressure will rapidly overspread the area on Friday.
Temps and dewpoints will steadily fall through the day with dry
bulb values in the low/mid 30s by Friday sunset. 40-50 kt
geostrophic winds and fairly deep mixing to about 3.5 kft will
result in windy conditions. Sustained winds around 20 kt with
gusts of 30-33 kt are currently forecast for much of the area.
The wind gust forecast is currently just below our Wind Advisory
criteria. There remains a chance that we'll eventually need one.
For now, we issued a Lake Wind Advisory for Lake Moultrie since
the criteria is only 25 kt and we want to highlight the life-
threatening marine conditions on Friday.

Temperatures will continue to plummet through Friday night, with
overnight lows in the mid teens far inland and 19-23F closer to
the coast. This, combined with continued breezy conditions, will
produce several hours of wind chills ranging from 0F to +10F
which will likely necessitate a Wind Chill Advisory once we get
closer.

Saturday will be quite chilly with highs only in the mid 30s.
Saturday night will again dip into the teens inland and lower
20s elsewhere. We could have a few hours of Wind Chill Advisory
criteria for the coastal zones late Saturday night. Highs on
Christmas Day will be 4-5 degrees warmer than Saturday with
readings just under 40F in most areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry high pressure will remain the dominant feature through much
of next week. Temperatures will warm up an average of 5 degrees
per day as the airmass gradually modifies.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Satellite imagery shows extensive cloud cover across
the region, with surface observations indicating mainly IFR.
Very few breaks in the ceilings have been noted, and trends are
towards persisting IFR instead of improving conditions or
occasional MVFR. For this reason, we now have IFR prevailing
through most of the night. A strong cold front will move through
our area around daybreak Friday, bringing a transition to VFR.
Winds behind the front will turn to the W, then become very
gusty during the daylight hours on Friday. Additionally,
forecast soundings indicate there will probably be LLWS with and
just behind the front.

Extended Aviation Outlook: VFR. Gusty winds Friday through
Saturday.

&&

.MARINE...
Low pressure is located just to our north, and is moving away
from our area. As it continues to do this, west winds will be
10-15 kts with gusts around 20 kts. There is little change
expected this evening into the late night hours as a strong cold
front approaches from the west. The front is expected to push
across the waters around dawn Friday. Winds are expected to
strengthen to gales during the pre-dawn hours for most of the
waters outside the CHS Harbor. The CHS Harbor is forecast to
develop Small Craft Advisory wind gusts by 4 AM. Seas will also
build late tonight, with 6 ft or greater across the nearshore
and outer waters.

Winds will rapidly strengthen out of the west Friday morning
following an Arctic cold front sweeping off the coast. Frequent
gusts of 35-40 kt expected during daytime hours over the SC
nearshore and GA offshore waters. We have issued a Gale Warning
for these zones on Friday. While we may eventually need to
expand the Gale Warning to include the GA nearshore waters, we
are currently only showing 2-3 hours of 34 kt gusts over a small
portion of the zone so we maintained a Small Craft Advisory
there. We should also stay below Gale in Charleston Harbor
though it could be close for a few hours Friday morning.

The Gales should end by early Friday evening, then solid Small
Craft conditions likely to persist through much of Saturday. As
the parent surface high continues to expand over the area, the
gradient will steadily weaken and sub-advisory conditions should
return by late Saturday night or Sunday morning.

&&

.TIDES/COASTAL FLOODING...
Strong offshore winds will likely lead to blowout tides Friday
afternoon and Saturday morning at the Charleston Harbor and Fort
Pulaski tide gauges.

&&

.CLIMATE...
Record low maximum temps for December 24...
KCHS: 33 set in 1989.
KSAV: 34 set in 1989.
KCXM: 34 set in 1989.

Record low temps for December 24...
KCHS: 16 set in 1989.
KSAV: 16 last set in 1989.
KCXM: 21 set in 1989.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 4 AM Friday to 6 AM EST Saturday for
     SCZ045.
MARINE...Small Craft Advisory from 4 AM Friday to noon EST Saturday for
     AMZ330.
     Small Craft Advisory until 5 AM EST Friday for AMZ350-352-374.
     Gale Warning from 5 AM to 7 PM EST Friday for AMZ350-352-374.
     Small Craft Advisory until midnight EST Friday night for
     AMZ354.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...JRL
MARINE...JRL
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Dec 22, 9:10 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
910 AM EST Thu Dec 22 2022

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-231415-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
910 AM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind Chill: Very cold air will quickly overspread the region Friday
into Friday night. Along with gusty winds, wind chill readings of 0
to 10 degrees are possible Friday night into Saturday morning. A
Wind Chill Advisory may be needed. Cold temperatures and wind chills
will continue Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-374-231415-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
910 AM EST Thu Dec 22 2022

...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ354-231415-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
910 AM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Gales: There could be a brief period of gale force gusts late
tonight through Friday morning, so a Gale Warning cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-231415-
Inland Berkeley-
910 AM EST Thu Dec 22 2022

...LAKE WIND ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 6 AM EST
SATURDAY FOR LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Wind Chill: Very cold air will quickly overspread the region Friday
into Friday night. Along with gusty winds, wind chill readings of 0
to 10 degrees are possible Friday night into Saturday morning. A
Wind Chill Advisory may be needed. Cold temperatures and wind chills
will continue Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-231415-
Charleston Harbor-
910 AM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales: There could be a brief period of gale force gusts Friday
morning, so a Gale Warning cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 9:45 PM ESTCoastal Flood AdvisoryCHS10 hr
Dec 22, 3:12 AM ESTGale WarningCHS45 hr
Dec 22, 3:14 AM ESTLake Wind AdvisoryCHSBerkeley12 hr
Dec 22, 6:18 AM ESTCoastal Flood WarningCHS3 hr
Dec 22, 3:06 PM ESTWind AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton27 hr

Nearby

Wind Chill Advisories in Georgia, 2022Wind Chill Advisories in South Carolina, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.